Diarrhea, a symptom most people experience at some point, is generally described as an increase in the frequency, volume and fluid content of bowel movements 1. Explosive diarrhea is a more violent and loud passing of watery stool, as it is expelled along with excessive gas 3. Drastic diet changes, infections, medications or medical conditions can cause this type of diarrhea. Depending on the cause, the diarrhea may resolve on its own, but certain symptoms warrant seeing your doctor -- sometimes urgently.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
If you experience explosive diarrhea, first ask yourself if your diet may be responsible. Any increase in fruit, vegetable, bran cereal or whole grain consumption is putting more indigestible fiber into your gut, which acts to soften stool and speed the transit of fecal matter through the intestines. Excessive fiber, or a drastic increase in fiber intake, can cause gas and diarrhea, including explosive diarrhea 1. Fruits, vegetables and whole grains also contain some poorly digested starches and sugars -- which may cause more gas and bloating if consumed in large quantities. Even the popular green smoothies, which can include several cups of fruits and vegetables in one drink, can trigger diarrhea as the gut receives a huge fiber and sugar load in a short period of time 1. To prevent these side effects, gradually increase the amounts of high fiber foods in your diet, allowing your body to adjust to higher fiber intake.
One of the most common causes of short-term diarrhea is a gastrointestinal infection, caused by certain bacteria, viruses or parasites. Most intestinal infections are caused by food or waterborne illness, and tend to resolve on their own in a few days. Bacterial infections caused by Salmonella, E. coli, Shigella, Clostridium difficile or Campylobacter may produce explosive diarrhea. Giardia lamblia is a common parasitic infection which causes explosive diarrhea. Many viral illnesses can also lead to diarrhea, including rotavirus -- a common cause of explosive diarrhea 3.
Most medication can affect bowel habits, and some of these medications can cause explosive diarrhea. Laxatives, especially when overused or abused, can lead to excessive diarrhea 3. Magnesium-containing antacids, along with certain medications prescribed to treat cancer, heartburn or diabetes are also linked to diarrhea -- although not typically the explosive type. These potential side effects can be experienced soon after starting the new medication, but antibiotic-related diarrhea can occur several weeks after taking the medication.
Several chronic or ongoing conditions can cause inflammation of the colon, including ulcerative colitis, Crohn disease, irritable bowel syndrome and colon cancer. While any of these conditions could cause explosive diarrhea, this symptom is most commonly seen with ulcerative colitis. Another cause:
- of chronic diarrhea
- although not typically the explosive type
- is the malabsorption or maldigestion of nutrients
- which may occur after certain intestinal surgeries
- or with celiac disease
- liver disease
- pancreatic disorders
Some episodes of diarrhea resolve on their own, and a doctor’s evaluation is not necessary. However, if the diarrhea is accompanied by blood or pus in the stool, fever, or signs of dehydration such as dry, cracked lips or dark yellow urine, see a doctor right away 1. Symptoms that may not be as urgent but nonetheless suggest seeing your doctor include persistent diarrhea, weight loss or diarrhea after starting a new medication.
Reviewed by: Kay Peck, MPH, RD
- GeorgeRudy/iStock/Getty Images